High Wind, Winnebago
- When
- March 25, 2:19 PM CST
- Where
- Winnebago forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.336, -89.161 (the zone’s center; the record gives no point)
High winds developed during the afternoon of March 25th along with convective showers that produced localized wind damage. A wind gust to 60 mph was measured at Rockford Airport and a tree was blown down near Fairmont in Will County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High winds developed during the afternoon of March 25th along with convective showers that produced localized wind damage. A wind gust to 60 mph was measured at Rockford Airport and a tree was blown down near Fairmont in Will County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 25, 2:11 PM CST, 8 minutes earlier.
Area Forecast Discussion...CORRECTED
National Weather Service Chicago/Romeoville, IL
311 PM CDT Fri Mar 25 2022
.SHORT TERM...
Issued at 309 PM CDT Fri Mar 25 2022
Through Saturday night...
The wind advisory continues for the area through 3 am Saturday
morning. No additional changes to headlines are planned this
afternoon.
The primary weather concerns late this afternoon
through this evening are:
-Showers and potential thunderstorms with rain graupel and snow
-Potential for wind gusts of 55+ mph in these rain and snow
squalls
-Potential for localized hazardous travel due to low visibility
and winds with the heaviest snow showers this evening
A stout mid/upper level PV anomaly continues to dig southeastward
across southeastern MN and into adjacent areas of northeastern IA
and southwestern WI early this afternoon with the aid of a
northwesterly 100+ kt upper level jet. Strong mid-level height
falls and cooling associated with this feature (500 mb
temperatures dropping to around -30C) is resulting in sharply
steepening lower level lapse rates with the aid of some insolation
just northwest of the area. Convection continues to deepen in
this area, and it will be shifting into the Rockford region prior
to the 4 pm hour. Thereafter, the expectation continues to be that
this scattered convective activity will continue to develop
across much of northern IL and northwestern IN late this afternoon
and will continue this evening.
High wetbulb zero heights will initially lead to rain and graupel
(small soft hail) being the primary weather type. However, as
wetbulb zero heights fall after 6 pm this evening, we should see
snow and graupel become the primary weather type over much of far
northern IL. Given the convective elements expected, the snow is
likely to (at least briefly) fall at a very heavy rate under some
of the strongest updrafts. Visibilities in these heavier burst of
snow could easily be reduced to a quarter mile or less, and
localized convectively enhance wind gusts could approach 55 to 60
mph given the strengthening ambient wind field. Lightning and
thunder will also be possible with this activity into this
evening.
The potential for very brief heavy snow rates raises concern for
at least brief localized travel impacts across the area this
evening. The main wild card is the warm payment temperatures,
which are likely to limit actual accumulations on area roads.
However, the snow may fall at a heavy enough rate this evening to
accumulate on grassy and elevated surfaces, so some slushy slick
accumulations could materialize on bridges and overpasses, but
confidence on the extent of travel impacts due to accumulations
remains low. While this is the case, some travel impacts are
likely due to the combination of at least brief periods of reduced
visibility (to a 1/4 or less) and the strong gusty winds likely
to accompany these snow showers and squalls. The plan is to
continue to highlight the strong winds and heavy snow showers,
both in and outside the convective activity with the wind
advisory. If conditions from any stronger convective cells look to
support 60+ mph winds a short fused warning could be needed.
The snow shower activity may continue into the overnight hours,
but will be waning in magnitude. However, expect wind gusts of 35
to 45 mph to continue through the evening, before abating some
overnight. Some lighter snow showers or flurries could continue
for some during the day Saturday, but the main story for Saturday
will be the well below normal temperatures, with highs only in the
middle 30s.
KJB
&&
.LONG TERM...
Issued at 229 PM CDT Fri Mar 25 2022
Saturday night through Friday...
Conditions will remain unseasonably cold through Sunday. After
lows in the low to mid 20s Saturday night, -13 to -16C 850 hPa
temps on the southwest flank of the low-level cold air core will
brush the area on Sunday. Temps will struggle to rise out of the
mid 30s even under mostly sunny skies.
The substantial spread in guidance next week has narrowed some
over the past 24 hours, offering a little more clarity on the
forecast. The establishment of a pronounced NW to SW low-level
baroclinic zone across the mid-MS Valley under strong NW flow
aloft Monday into Tuesday will provide a focus for initial precip
chances in the area by late Tuesday. While there is an initial
overall lack of deep- layer moisture, the juxtaposition of an
upper-jet entrance over the low-level baroclinic zone should
induce enough F-gen to generate a persistent and somewhat stagnant
axis of light rain across the area Tuesday. The baroclinic zone
will lift north into WI as a warm front Wednesday in response to a
broad surface low developing over the central Great Plains.
Overall guidance favors a loose phasing of a southwest CONUS
trough and Canadian Prairie trough over the central and northern
Great Plains on Wednesday, forcing an expansive swath of rain and
possibly some storms over the area Wednesday. The now occluded low
will begin to slow over the northern Great Lakes Thursday into
Friday, supporting blustery and seasonably cold conditions with
spotty showers.
Kluber
&&
.AVIATION...
For the 18Z TAFs...
The concerns include:
* Short period of 800-1400 ft CIGs and 2-4SM VSBY through 19z
* Non-convective gusts of 30-39 kt from WNW mid afternoon-evening
* Most intense SHRA/SHSN and squalls capable of producing 40-45+ kt
gusts, graupel, and isolated lightning
* Most intense SHSN/squalls could produce LIFR VSBY and patchy
slushy coating on runways
Higher impact aviation period, with issue out the gate being a
short window of low CIGs and VSBY as a narrow band of drizzle
pushes across the Chicago metro. The forecast remains on track for
convective showers and squalls developing later this afternoon and
persisting through this evening. Snow showers and flurries appear
likely to continue until a few hours after sunrise Saturday.
Strong and gusty west-northwest winds will be most pronounced in
the vicinity of heavier showers and squalls.
The overall worst conditions with snow and GS and gusts possibly
up to or in excess of 45 kt will be the evening. Not enough
confidence yet for explicit mention of LIFR VSBY in the TAFs, but
it is certainly possible. In addition, some of the showers/squalls
could be intense enough to produce TS, but also no mention yet in
the TAFs due to low confidence. Mild pavement temps, initially
well above freezing temperatures, and short duration of any heavy
snow rates should mean most runways remain primarily wet. If very
heavy snow rates occur for a time, patchy slush may develop. Snow
showers and flurries with high MVFR CIGs and possibly MVFR VSBY at
times will persist into Saturday morning, followed by improving
conditions. Gusty northwest winds will persist through Saturday
afternoon.
Castro
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108 until 3 AM
Saturday.
IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 3 AM
Saturday.
LM...Gale Warning...nearshore waters until 1 AM Saturday.
Small Craft Advisory...LMZ740-LMZ741-LMZ742...1 AM Saturday to 7
PM Saturday.
Small Craft Advisory...LMZ743-LMZ744-LMZ745...1 AM Saturday to 4
PM Sunday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 432 AM CDT Fri Mar 25 2022 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-260945- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 432 AM CDT Fri Mar 25 2022 /532 AM EDT Fri Mar 25 2022/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Non Thunderstorm Wind Risk. Limited Snow Risk. DISCUSSION... Scattered rain showers this afternoon will transition to snow showers, some heavy at times, late in the afternoon and through the evening. Strong winds with gusts up to 40 to 45 mph are expected this afternoon and evening, with even higher gusts probable under the showers, which may be enough to down small limbs. Sharp reductions in visibility are likely with the conjunction of snow and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Tuesday Night... Limited Thunderstorm Risk. DISCUSSION: .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-260945- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 432 AM CDT Fri Mar 25 2022 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Gale force winds and very hazardous waves. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday and Sunday... Hazardous conditions for small craft are likely. Tuesday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. Wednesday and Thursday... Hazardous conditions for small craft are likely. Doom Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
303 PM CDT FRI MAR 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM NON-TSTM WND GST ROCKFORD AIRPORT 42.20N 89.10W
03/25/2022 M46 MPH WINNEBAGO IL ASOS
ASOS STATION KRFD ROCKFORD AIRPORT.
&&The Milwaukee radar (KMKX), 86 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
7 thunderstorm wind, 2 high wind. Local standard time, as filed.
A wind gust to 60 mph was measured.
Westbound Van Emmon Street was blocked near Benjamin Street due to a tree that was blown down.
Power lines were blown down across Route 34 at Tuma Road, blocking portions of the road.
A roof of an industrial building was damaged with debris on a roadway.
Building materials were seen flying through the air at Lewis University Airport.
A roughly one foot diameter tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013991, 1014001, 1013992, 1013994, 1014085, 1014086, 1014004, 1014105, 1013996.